On the stability of solitary-wave solutions of model equations for long waves. (English) Zbl 0809.35095

Summary: After a review of the existing state of affairs, an improvement is made in the stability theory for solitary-wave solutions of evolution equations of Korteweg-de Vries-type modelling the propagation of small- amplitude long waves. It is shown that the bulk of the solution emerging from initial data that is a small perturbation of an exact solitary wave travels at a speed close to that of the unperturbed solitary wave.
This not unexpected result lends credibility to the presumption that the solution emanating from a perturbed solitary wave consists mainly of a nearby solitary wave. The result makes use of the existing stability theory together with certain small refinements, coupled with a new expression for the speed of propagation of the disturbance. The idea behind our result is also shown to be effective in the context of one- dimensional regularized long-wave equations and multidimensional nonlinear Schrödinger equations.


35Q51 Soliton equations
35B35 Stability in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
35Q35 PDEs in connection with fluid mechanics
35Q55 NLS equations (nonlinear Schrödinger equations)
35S10 Initial value problems for PDEs with pseudodifferential operators
Full Text: DOI


[1] Albert, J. P. 1992. Positivity properties and stability of solitary-wave solutions of model equations for long waves.Commun. Partial Differential Equations 17, 1–22. · Zbl 0782.35064
[2] Albert, J. P. and Bona, J. L. 1991. Total positivity and the stability of internal waves in fluids of finite depth.IMA J. Appl. Math. 46, 1–19. · Zbl 0723.76106
[3] Albert, J. P., Bona, J. L., and Henry, D. 1987. Sufficient conditions for stability of solitary-wave solutions of model equations for long waves.Phys. D 24, 343–366. · Zbl 0634.35079
[4] Benjamin, T. B. 1972. The stability of solitary waves.Proc. Roy. Soc. London A 328, 153–183.
[5] Benjamin, T. B., Bona, J. L., and Bose, D. K. 1990. Solitary-wave solutions of nonlinear problems.Philos. Trans. Roy. Soc. London A 331, 195–244. · Zbl 0707.35131
[6] Bennett, D. P., Brown, R. W., Stansfield, S. E., Stroughair, J. D., and Bona, J. L. 1983. The stability of internal solitary waves in stratified fluids.Math. Proc. Cambridge Philos. Soc. 94, 351–379. · Zbl 0574.76028
[7] Berestycki, H., Lions, P.-L., and Peletier, L. A. 1981. An ODE approach to the existence of positive solutions for semilinear problems in \(\mathbb{R}\) N .Indiana Univ. Math. J. 30, 141–157. · Zbl 0522.35036
[8] Bona, J. L. 1975. On the stability theory of solitary waves.Proc. Roy. Soc. London A 349, 363–374. · Zbl 0328.76016
[9] Bona, J. L., Dougalis, V. A., and Karakashian, O. A. 1986. Fully discrete Galerkin methods for the Korteweg-de Vries equation.J. Comp. Math. Appl. 12A, 859–884. · Zbl 0597.65072
[10] Bona, J. L., Dougalis, V. A., Karakashian, O. A., and McKinney, W. 1991. Fully-discrete methods with grid refinement for the generalized Korteweg-de Vries equation. InViscous Profiles and Numerical Methods for Shock Waves (M. Shearer, ed.), pp. 1–11. SIAM, Philadelphia. · Zbl 0744.76082
[11] Bona, J. L., Dougalis, V. A., Karakashian, O. A., and McKinney, W. 1994. Conservative, high-order numerical schemes for the generalized Korteweg-de Vries equation. To appear. · Zbl 0824.65095
[12] Bona, J. L., Dougalis, V. A., Karakashian, O. A., and McKinney, W. 1993. The effect of dissipation on solutions of the generalized Korteweg-de Vries equation. Unpublished. · Zbl 0869.65059
[13] Bona, J. L. and Sachs, R. 1988. Global existence of smooth solutions and stability of solitary waves for a generalized Boussinesq equation.Commun. Math. Phys. 118, 15–29. · Zbl 0654.35018
[14] Bona, J. L., Souganidis, P. E., and Strauss, W. A. 1987. Stability and instability of solitary waves of KdV type.Proc. Roy. Soc. London A 411, 395–412. · Zbl 0648.76005
[15] Cazenave, T. 1989.An Introduction to Nonlinear Schrödinger Equations. Textos de Métodos Matemáticas22. UFRJ, Rio de Janiero. · Zbl 0694.35170
[16] Cazenave, T. and Lions, P.-L. 1982. Orbital stability of standing waves for some nonlinear Schrödinger equations.Commun. Math. Phys. 85, 549–561. · Zbl 0513.35007
[17] Eckhaus, W. and Schuur, P. 1983. The emergence of solitons of the Korteweg-de Vries equation from arbitrary initial conditions.Math. Methods Appl. Sci. 5, 97–116. · Zbl 0518.35074
[18] Grillakis, M., Shatah, J., and Strauss, W. A. 1987. Stability of solitary waves in the presence of symmetry, I.J. Funct. Anal. 74, 160–197. · Zbl 0656.35122
[19] Landau, L. D. and Lifshitz, E. M. 1958.Quantum Mechanics–Nonrelativistic Theory. Addison-Wesley, Reading, MA. · Zbl 0081.22207
[20] Maddocks, J. and Sachs, R. 1993. On the stability of the KdV multi-solitons.Commun. Pure Appl. Math. 46 (6), 867–901. · Zbl 0795.35107
[21] Pego, R. and Weinstein, M. 1992. On asymptotic stability of solitary waves.Phys. Lett. A 162, 263–68.
[22] Pego, R. and Weinstein, M. 1993. Eigenvalues and instability of solitary waves.Philos. Trans. Roy. Soc. London A 340, 47–94. · Zbl 0776.35065
[23] Scott, A. C., Chu, F. Y., and McLaughlin, D. W. 1973. The soliton: a new concept in applied science.Proc. IEEE 61 (10), 1443–1483.
[24] Strauss, W. A. 1977. Existence of solitary waves in higher dimensions.Commun. Math. Phys. 55, 149–162. · Zbl 0356.35028
[25] Strauss, W. A. and Souganidis, P. E., 1990. Instability of a class of dispersive solitary waves.Proc. Roy. Soc. Edinburgh 114A, 195–212. · Zbl 0713.35108
[26] Warchall, H. 1986. A wave operator for the scattering of solitary waves in multiple spatial dimensions. InNonlinear Systems of Partial Differential Equations in Applied Mathematics (B. Nicolaenko, D. D. Holm, and J. M. Hyman, eds.).Lectures on Applied Math.23. American Math. Soc., Providence. · Zbl 0599.35107
[27] Weinstein, M. 1986. Lyapunov stability of ground states of nonlinear dispersive evolution equations.Commun. Pure Appl. Math. 39, 51–68. · Zbl 0594.35005
[28] Weinstein, M. 1987. Existence and dynamic stability of solitary-wave solutions of equations arising in long wave propagation.Commun. Partial Differential Equations 12, 1133–1173. · Zbl 0657.73040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.